Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 59, NWS Quad Cities, IA

June 29, 1998Lee County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 6:03 PM CDT for Lee County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 6:03 PM CDT (23:03 UTC)
Expired
Jun 29, 1998, 7:05 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Lee County, IA

The radar

The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WFUS1 KMLI 292306 RRA
TORMLI
IAC111-300005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  LEE COUNTY IN SOUTHEASTERN IOWA

* UNTIL 705 PM CDT

* AT 604 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO IN
  THE VICINITY OF FT MADISON MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WEVER                                      AROUND 615 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

WEISSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 12:52 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT MON JUN 29 1998

DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR
MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL
IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING.
AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF
REGION ON TUESDAY.

CID 063/30  DBQ 064/40  MLI 065/40  BRL 065/40

BERG

In the hours before

Local storm report, Jun 29, 4:59 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0350 PM    4 W WOODHULL              IL   WIND DAMAGE
06/29/98   HENRY                          HIGH WINDS CAUSED TREE DAMAGE

0350 PM    CORDOVA                   IL   WIND DAMAGE
06/29/98   ROCK ISLAND                    POWER LINES DOWN NEAR
                                          CORDOVA

0340 PM    FORT MADISON              IA   70 TO 80 MPH WIND GUST
06/29/98   LEE                            NUMEROUS TREES DOWN
                                          POWER OUTAGES

0403 PM    LITTLE YORK               IL   80 TO 100 MPH WIND GUST
06/29/98   HENDERSON                      NUMEROUS TREES DOWN -
                                          STUCTURE DAMAGE

0408 PM    8 E ROSEVILLE             IL   TORNADO
06/29/98   WARREN                         TORNADO REPORTED ON GROUND

0420 PM    COLCHESTER                IL   WIND DAMAGE
06/29/98   MCDONOUGH                      NUMEROUS TREES AND POWER
                                          LINES DOWN
Local storm report, Jun 29, 5:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0340 PM    MUSCATINE                 IA   89 MPH WIND GUST
06/29/98   MUSCATINE                      MEASURED WIND GUST

0448 PM    WYANET                    IL   WIND DAMAGE
06/29/98   BUREAU                         ROOF HEAVILY DAMAGED

0450 PM    SPRING VALLEY             IL   ESTIMATED 80 MPH WIND GUST
06/29/98   BUREAU CO
Local storm report, Jun 29, 5:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0340 PM    MUSCATINE                 IA   89 MPH WIND GUST
06/29/98   MUSCATINE                      MEASURED WIND GUST

0448 PM    WYANET                    IL   WIND DAMAGE
06/29/98   BUREAU                         ROOF HEAVILY DAMAGED

0450 PM    SPRING VALLEY             IL   ESTIMATED 80 MPH WIND GUST
06/29/98   BUREAU CO
Special weather statement, Jun 29, 5:11 PM CDT, 52 minutes before
IAZ065>068-ILZ001-002-007-009-015>018-024-025-300310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT MON JUN 29 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF EASTERN IOWA AND
NORTHWEST ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF EASTERN IOWA
ADN NORTHWEST ILLINOIS... ROUGHLY ALONG AND NORTH OF INTERSTATE 80.
THIS INCLUDES THE IOWA COUNTIES OF CLINTON... CEDAR... MUSCATINE
AND SCOTT... AND THE ILLINOIS COUNTIES OF JO DAVIESS... STEPHENSON...
CARROLL... WHITESIDE... ROCK ISLAND... MERCER... HENDERSON...
HENRY... BUREAU AND PUTNAM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR THE ILLINOIS
COUNTIES OF WARREN... HANCOCK AND MCDONOUGH... AND UNTIL 1000 PM
FOR THE IOWA COUNTIES OF KEOKUK... WASHINGTON... LOUISA...
JEFFERSON... HENRY... DES MOINES.... VAN BUREN AND LEE.

STRONG STORMS EAST OF DES MOINES ARE MOVING INTO SOUTHEAST IOWA.
STAY TUNED.

TPH
Special weather statement, Jun 29, 5:11 PM CDT, 52 minutes before
IAZ065>068-ILZ001-002-007-009-015>018-024-025-300310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT MON JUN 29 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF EASTERN IOWA AND
NORTHWEST ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF EASTERN IOWA
ADN NORTHWEST ILLINOIS... ROUGHLY ALONG AND NORTH OF INTERSTATE 80.
THIS INCLUDES THE IOWA COUNTIES OF CLINTON... CEDAR... MUSCATINE
AND SCOTT... AND THE ILLINOIS COUNTIES OF JO DAVIESS... STEPHENSON...
CARROLL... WHITESIDE... ROCK ISLAND... MERCER... HENDERSON...
HENRY... BUREAU AND PUTNAM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FOR THE ILLINOIS
COUNTIES OF WARREN... HANCOCK AND MCDONOUGH... AND UNTIL 1000 PM
FOR THE IOWA COUNTIES OF KEOKUK... WASHINGTON... LOUISA...
JEFFERSON... HENRY... DES MOINES.... VAN BUREN AND LEE.

STRONG STORMS EAST OF DES MOINES ARE MOVING INTO SOUTHEAST IOWA.
STAY TUNED.

TPH
Local storm report, Jun 29, 5:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0415 PM    GREENBUSH                 IL   WIND DAMAGE
06/29/98   WARREN                         POWER LINES AND LARGE TV
                                          ANTENNA DOWN

0344 PM    1 EAST OF WAPELLO         IA   70-80 MPH WIND GUST
06/29/98   LOUISA

0435 PM    5 S KEITHSBURG            IL   TORNADO
06/29/98   HENDERSON                      TORNADO REPORTED NEAR
                                          BIG RIVER STATE FOREST

0508 PM    1 SW HENNEPIN             IL   WIND DAMAGE
06/29/98   PUTNAM                         TREES DOWN

0345 PM    3 S BLANDINSVILLE         IL   109 MPH WIND GUST
06/29/98   MCDONOUGH                      AGRICULTURAL EQUIPMENT
                                          MEASURED WIND GUST

0345 PM    BLANDINSVILLE             IL   WIND DAMAGE
06/29/98   MCDONOUGH                      NUMEROUS TREES DOWN AND HOUSE
                                          DAMAGED

0416 PM    MACOMB                    IL   88 MPH WIND GUST
06/29/98   MCDONOUGH                      WIND GUST MEASURED BY
                                          UNIVERSITY EQUIPMENT

0410 PM    MACOMB                    IL   WIND DAMAGE
06/29/98   MCDONOUGH                      NUMEROUS TREES AND POWER LINES
                                          DOWN

0412 PM    GOOD HOPE                 IL   WIND DAMAGE
06/29/98   MCDONOUGH                      TREES AND POWER POLES DOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:53 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa62 min
Jun 29, 2:11 PM CDTSevere Thunderstorm WarningDVNKeokuk64 min
Jun 29, 2:24 PM CDTTornado WarningDVNBenton, Iowa36 min
Jun 29, 2:30 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn65 min
Jun 29, 2:42 PM CDTTornado WarningDVNKeokuk33 min
Jun 29, 2:46 PM CDTSevere Thunderstorm WarningDVNJefferson, Washington64 min
Jun 29, 2:53 PM CDTTornado WarningDVNJohnson62 min
Jun 29, 2:55 PM CDTTornado WarningDVNWashington65 min
Jun 29, 3:07 PM CDTTornado WarningDVNCedar, Muscatine63 min
Jun 29, 3:07 PM CDTTornado WarningDVNHenry, Louisa63 min
Jun 29, 3:07 PM CDTTornado WarningDVNVan Buren63 min
Jun 29, 3:22 PM CDTTornado WarningDVNDes Moines, Lee63 min
Jun 29, 3:26 PM CDTSevere Thunderstorm WarningDVNClinton, Scott64 min

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.